Original Research

Documentation of antipsychotic-related adverse drug reactions: An educational intervention

Gregory Purcell, Jane McCartney, Shirley-Anne Boschmans
South African Journal of Psychiatry | Vol 25 | a1378 | DOI: https://doi.org/10.4102/sajpsychiatry.v25i0.1378 | © 2019 Gregory Purcell, Jane McCartney, Shirley-Anne Boschmans | This work is licensed under CC Attribution 4.0
Submitted: 01 February 2019 | Published: 27 November 2019

About the author(s)

Gregory Purcell, Department of Pharmacy, Faculty of Health Sciences, Nelson Mandela University, Port Elizabeth, South Africa
Jane McCartney, School of Pharmacy, Faculty of Natural Sciences, University of the Western Cape, Cape Town, South Africa
Shirley-Anne Boschmans, Private, Johannesburg, South Africa


Share this article

Bookmark and Share

Abstract

Background: Antipsychotic agents are associated with harmful adverse reactions which impact negatively on patient adherence and clinical management. Accurate and complete documentation of signs and symptoms in the clinical notes is an important means of communication between healthcare providers, and an essential component in the management of antipsychotic-induced adverse drug reactions.

Aim: To determine the impact of an educational intervention on the incidence and extent of antipsychotic-induced adverse drug reaction documentation in patient medical records.

Setting: The research was conducted in an acute care, public sector psychiatric facility in the Eastern Cape province of South Africa.

Methods: A quasi-experimental, before and after method was used, which focused on an educational intervention. The study design consisted of three phases: pre-intervention, intervention and post-intervention. A clinical audit was conducted, reviewing 102 patient medical records in the pre-intervention phase and a further 102 patient medical records in the post-intervention phase, in order to determine the impact of the intervention on the frequency and extent of documentation of suspected antipsychotic-induced adverse drug reactions

Results: Following the educational intervention, documentation of adverse drug reactions to antipsychotic drugs increased from 66 instances in the pre-intervention phase to 82 instances in the post-intervention phase. A statistically significant increase (Pearson’s Chi-square p < 0.05) was observed in the number of patient medical records that identified suspected adverse drug reactions.

Conclusion: The educational intervention was found to increase the incidence of documentation of adverse drug reactions, and increased awareness of the potential adverse drug reactions associated with antipsychotic drugs following the intervention.


Keywords

adverse drug reactions; antipsychotics; documentation; educational intervention; clinical audit

Metrics

Total abstract views: 132
Total article views: 98


Crossref Citations

No related citations found.